Texas, 2019

Drought in Texas, August 27 to 31, 2019

August 27 to 31, 2019 · NWS EWX · 1 event in 1 county or zone

After a hot, dry summer with less than 50% of normal precipitation in June, July, and August Dimmit County entered Extreme Drought Category (D3) and Zavala and Frio Severe Drought (D2). Impacts were minimal.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

After a hot, dry summer with less than 50% of normal precipitation in June, July, and August Dimmit County entered Extreme Drought Category (D3) and Zavala and Frio Severe Drought (D2). Impacts were minimal. Dimmit, Frio, and Zavala instituted burn bans. Dimmit County and Crystal City in Zavala County had voluntary water restrictions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Aug 27, 11:46 AM CST, 14 minutes earlier.

Area forecast discussion, Aug 27, 11:46 AM CST, 14 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1246 PM CDT Tue Aug 27 2019

.UPDATE...
See below for the 18z aviation discussion...

&&

.AVIATION...
All terminals have finally returned to VFR, although a mid level
cloud deck remains in place across AUS/SAT/SSF. An outflow boundary
is approaching AUS from the north, associated with the convection
across north-central Texas. This boundary may make its way through
AUS, which would lead to a brief wind shift to the north.
Additionally, this could also kick off a few showers, so have VCSH
at AUS through 2z this evening. Otherwise, MVFR CIGs are expected to
redevelop at AUS/SAT/SSF around 9z/10z Wednesday morning and improve
to VFR by mid to late Wednesday morning. DRT may see another brief
period of MVFR CIGs Wednesday morning, but for now have kept them VFR
throughout the TAF period. Southeasterly winds are expected to
generally persist through the period, with light and variable winds
Wednesday morning. Some convection is possible on Wednesday afternoon
and evening, especially for AUS, as a weak front will be near the
area. However, for now have decided to leave any mention of precip
out for this TAF issuance.

&&

.PREV DISCUSSION... /ISSUED 757 AM CDT Tue Aug 27 2019/

UPDATE...
Showers and thunderstorms are moving south across Northern Texas and
parts of West Central Texas this morning. There is some potential for
them to reach our far northern counties along a Llano to Burnet to
Taylor line prior to dissipation by midday. Have introduced slight
chance POPs for those areas.

PREV DISCUSSION... /ISSUED 633 AM CDT Tue Aug 27 2019/

AVIATION...
/12Z TAFS/
MVFR cigs are affecting the I-35 airports as of 1130z and expected to
continue through 14z/15z time frame. By 15z low cigs should be lifted
to VFR conditions and remain that way through late tonight. Breezy
southerly winds are anticipated across all of South Central Texas
late this morning through late this evening as a surface low
pressure develops over western Texas and pressure gradient tightens
across the region. A frontal boundary is forecast to push down from
central Texas into the Hill Country on Wednesday morning with MVFR
cigs expected ahead of it. At this time, HiRes models are not
suggesting convective activity for any of the area sites, however,
will monitor closely for any adjustments in future packages.

PREV DISCUSSION... /ISSUED 437 AM CDT Tue Aug 27 2019/

SHORT TERM (Today through Wednesday)...
Another round of above normal temperatures is in store for all of
south central Texas today. Highs will range from the mid 90s in the
Hill Country to near 105 degrees along the Rio Grande. With the heat
and humidity, afternoon heat index values will peak in the 108 to 112
degree range for counties along and east of I-35 as well as Uvalde,
Zavala, Dimmit and Maverick. A Heat Advisory for the above mentioned
areas will remain in effect from 1 PM until 7 PM today. Record highs
are not anticipated today. Please see the Climate section below for
more information.

We will keep the forecast dry for all areas today, but have
certainly taken note of the convection moving southward out of
Oklahoma into north Texas. A weak cold front or convectively induced
outflow boundary associated with this convection will sag southward
into north Texas today. As of now, it appears this boundary will
remain north of the area today, but could slip southward into
portions of central Texas late tonight or early Wednesday morning.
For tonight, we will only mention a low chance for showers and storms
across Llano, Burnet and Williamson counties.

With some of the higher resolution models showing the boundary
slipping southward into the area on Wednesday, we will continue a
low chance (20-30%) for areas generally north of a Del Rio to
Pleasanton line. Temperatures on Wednesday will still remain above
normal, but at least we should be within a few degrees of
climatological normals for late August.

LONG TERM (Wednesday Night through Monday)...
Temperatures will creep upward on Thursday as any remnants of the
boundary will dissipate. Highs will continue to remain above normal,
ranging from the mid 90s to near 103 degrees. The models do show
some weak mid-level shortwave activity moving down from the north.
We will mention a low chance for rain for areas east of a
Fredericksburg to San Antonio line and keep the remainder of the
region dry. A similar weather pattern is anticipated Friday, with
rain chances shifting a little eastward as some drier and more stable
air in the mid levels build in from the northwest.

The forecast for the weekend into early next week appears to remain
dry for most areas. The exception will be across the coastal plains,
where some isolated showers and storms may develop on the sea breeze.
Surface high pressure over the Great Lakes into the southern
Mississippi River valley may back our surface winds to a more east or
northeasterly direction on Sunday and Monday. This should bring a
brief reprieve from the humidity, but temperatures are still expected
to remain at or just above normal.

CLIMATE...
Record Highs for August 27
--------------------------
Austin Mabry	 	110 in 2011
Austin Bergstrom 	108 in 2011
Del Rio 		 	107 in 2002
San Antonio 	 	106 in 2011

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              78  98  77  98  77 /  10  20  20  20  -
Austin Bergstrom Intl Airport  76  97  75  97  75 /  10  20  20  20  -
New Braunfels Muni Airport     76  97  74  98  74 /  -   20  20  20  -
Burnet Muni Airport            76  95  74  97  74 /  20  20  20  20  -
Del Rio Intl Airport           79 100  77 101  77 /  10  10  20  10  -
Georgetown Muni Airport        77  97  77  98  76 /  20  20  20  20  -
Hondo Muni Airport             76 100  74 100  74 /  -   20  10  -   -
San Marcos Muni Airport        76  98  75  98  74 /  -   20  20  20  -
La Grange - Fayette Regional   77  99  76  98  76 /  10  20  10  30  -
San Antonio Intl Airport       78  98  77  99  77 /  -   20  20  10  -
Stinson Muni Airport           78 100  77  99  77 /  -   20  10  10  -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for Atascosa-Bastrop-
Bexar-Caldwell-Comal-De Witt-Dimmit-Fayette-Frio-Gonzales-Guadalupe-
Hays-Karnes-Lavaca-Lee-Maverick-Medina-Travis-Uvalde-Williamson-
Wilson-Zavala.

&&

Aviation...BMW
Short-Term/Long-Term...04
Hazardous weather outlook, Aug 27, 4:22 AM CST, 7 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
522 AM CDT Tue Aug 27 2019

TXZ171>173-183>194-202>209-217>225-228-281030-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
522 AM CDT Tue Aug 27 2019

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

A Heat Advisory is in effect for this afternoon and early evening
for counties along and east of I-35 and near and south of U.S.
90. Peak heat index values in the advisory area are forecast to
reach 108 to 112 degrees. Proper precautions should be taken to
avoid heat related illnesses, including heat exhaustion and heat
stroke, during outdoor exertion or extended exposure to the heat.

Elevated fire weather conditions will continue today as hot, dry,
and occasionally breezy conditions combine with drying
vegetation.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Elevated fire weather conditions will continue at least through
the end of the week as hot, dry, and occasionally breezy
conditions combine with drying vegetation.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Frio

When
August 27, 12:00 PM CST to August 31, 11:59 PM CST
Where
Frio forecast zone
Reported by
Drought Monitor
Coordinates
28.868, -99.108 (the zone’s center; the record gives no point)

After a hot, dry summer with less than 50% of normal precipitation in June, July, and August Dimmit County entered Extreme Drought Category (D3) and Zavala and Frio Severe Drought (D2). Impacts were minimal. Dimmit, Frio, and Zavala instituted burn bans. Dimmit County and Crystal City in Zavala County had voluntary water restrictions.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 851891.